- Women's Health
Fever during pregnancy. Can I take Ibuprofen while I am pregnant? What to do to reduce fever without medications.
Low fever during pregnancy is not a problem, but high fever (over 103 degrees Fahrenheit /39.4 C) can cause miscarriage or birth defects. The reason is that the proteins which play a crucial role in fetal development are temperature sensitive. A high body temperature prevents proteins from working properly and may cause miscarriage. Fever during late pregnancy (after 20 weeks), when the baby is fully formed is not much of a problem, unless it is caused an intrauterine infection.
It is not just fever, but exposing to high temperature between 4th and 20th weeks of the pregnancy, could also cause birth defects such as neural tube defects such as spina bifida. So take it seriously when you have fever before 20 weeks of pregnancy.
What to do when you have fever during early pregnancy?
The main aim of this article is to provide you with information. You should always consult a healthcare provider before you start taking any medications. You can also get more information about the safe medications during pregnancy at two websites
1. Food and Drug Administration : www.fda.gov
2. The March of Dimes : http://www.marchofdimes.com/
When you are pregnant, everything you take into your body passes from your blood to baby's blood; therefore, it is best for the baby to avoid taking all over-the-counter medicines. The following medications SHOULD NOT be taken during pregnancy:
1. Ibuprofen (such as Advil or Motrin): A study has found that pregnant women who took ibuprofen until 20th week of pregnancy has more chance of miscarriage.
2. Aspirin: Aspirin should not be taken during the first three months of pregnancy, unless specifically directed to do so by a physician because it may cause problems in the unborn child or complications during delivery.
Paracetamol in low dosage is considered safe during pregnancy. If you don't have high blood pressure Chlor-Trimeton (antihistamine), Sudafed (decongestant) and Actifed (antihistamine and decongestant) are considered safe for cold symptoms and hay fever. If your temperature is above 100.5 (38 C) go to your physician. If your temperature is less than 100.5 (38 C) take Tylenol 650 mg every 4 hours. If your fever lasts longer than 48 hours call the Clinic.
Reduce fever without medications:
- Place a cool, damp washcloth on your forehead
- Drink plenty of water, at least 1 liter to bring down 1 degree.fever.
- Switch on the fan on low setting
- Stay in a cool place.
- Wear only minimum dress. Dress only lightly and avoid tight dress
- Take a lukewarm tub bath if possible.
If you are between 4th and 20th week of pregnancy and have fever above 100.5 degree, take it seriously, and visit your healthcare practitioner.